You might have long term side effects after having external radiotherapy for prostate cancer, such as erection problems (impotence). Tell your doctor or nurse if you have any of these problems, they can help you with them.
Most side effects gradually go away in the weeks or months after treatment. But long term side effects can continue. Or you might notice that they begin months or years later.
About side effects
Your doctor will explain the risk of you getting certain side effects before you start treatment. But they won’t be able to tell you whether any of these side effects will definitely happen to you. Some side effects are more likely in some people.
You have a higher risk of side effects if you have internal radiotherapy as well as external radiotherapy.
You might have problems passing urine after the radiotherapy ends. It might gradually get harder to pass urine over a few weeks or months. This is due to the treatment causing a narrowing of the tube from the bladder to the penis (the urethra). The narrowing is called a urethral stricture.
A doctor stretches the narrow area during a short operation. They might slide a thin rod into the urethra to widen it. Or they may use a thin flexible tube with a light and camera on the end. They can see the narrowed area and put a tiny knife down the tube to cut away tissue and open up the urethra. You have these operations under local or general anaesthetic.
You might need to have this operation again if the urethra gets narrower again.
A small number of men find they can’t pass urine at all. Tell your doctor straight away if this happens.
Nearly 15 men out of every 100 (15%) have some problem with leaking urine after 6 years. But it is more likely if you have previously had a trans urethral resection of the prostate (TUR or TURP).
Your doctor or nurse can refer you to a specialist incontinence clinic if urine leakage becomes a long term problem. Staff at the clinic can help you with muscle exercises, bladder training and medicines.
Some men find that they can’t control their urine at all. This is very uncommon. If it happens you need to have a tube called a catheter into your bladder. The tube drains the urine into a bag.
Radiotherapy can damage the nerves that control getting an erection.
Whether you have problems getting and keeping an erection depends on:
- your age (impotence is less likely if you are under 65)
- whether you have other health conditions
- whether you had erection problems before the treatment
- if you have hormone therapy before or after the radiotherapy
- whether you have internal radiotherapy as well as external radiotherapy
Tell your doctor or specialist nurse as soon as possible if you have erection problems. They should refer you to a specialist to help you with this.
Early treatment with medicines such as sildenafil (Viagra) or apomorphine hydrochloride might help you to get and keep erections.
Your bowel movements might be looser or more frequent than before your treatment.
You might need to take anti diarrhoea medicines, such as loperamide (Imodium). Bulking agents, such as Fybogel might also help. Your doctor or nurse can prescribe these for you, talk to your doctor before taking these.
You might find that you need to avoid high fibre foods. Although we normally think that a high fibre diet is the most healthy, it might make long term diarrhoea worse. Some people find it best to avoid high fibre vegetables, beans and pulses (such as lentils).
Let your doctor know if you have ongoing problems with frequent bowel movements or bleeding. They can refer you to a specialist team. The team includes cancer doctors, digestive system specialists, bowel surgeons, dietitians and specialist nurses.
Inflammation of the back passage (rectum) is a long term side effect. Proctitis can cause a feeling of wanting to strain whether or not you actually need to pass a bowel movement. You might also have bleeding from your back passage or a slimy mucous discharge.
Bleeding is usually slight but can be more severe for some people. Talk to your radiographer or nurse if you have proctitis. They might suggest you use treatments such as steroid suppositories for a short time. This might reduce the inflammation.
You might get swelling in the legs or the sack of skin around the testicles (the scrotum). The swelling is called lymphoedema (pronounced lim-fo-dee-ma). It happens when the lymph channels that drain fluid from the legs are damaged by the radiotherapy. The swelling can be uncomfortable.
You can do various things to lower your risk of getting lymphoedema. Early treatment for lymphoedema can reduce the swelling and stop it getting worse.
A small number of men develop bladder cancer or cancer of the lower bowel (rectum) after radiotherapy for prostate cancer.
Your doctor will discuss this with you and you will have regular checks after your treatment ends. The checks aim to pick up cancer early when the chance of successful treatment is high.
Radiotherapy can damage the bone cells in the pelvic area, and also lower the blood supply to the bones. The bones can become weaker. This is called avascular necrosis. Damage to the bones can cause pain and sometimes makes it hard to walk or climb stairs.
Your doctor will monitor you carefully, including checking your bone strength with a DEXA scan. They might suggest treatment with painkillers and walking aids to help you get around, such as a stick. You might also need to take medicines to strengthen the bones called bisphosphonates. These drugs can help to control pain and reduce the risk of fractures.
Sometimes, tiny cracks can appear in the pelvic bones some years after treatment. They are called pelvic insufficiency fractures. This is more likely to happen in people who have general weakening of their bones as they get older (osteoporosis). It is also more likely in people who are taking hormone therapies or steroids.
The pain, in this case, can be quite bad. It usually gets worse if you move around or do exercise and gets better when you sit still or rest. This type of pain normally goes away overnight. It doesn't stop you from sleeping well. Your doctor might ask you to have x-rays, a CT scan or an MRI scan (or a combination of these) to see if there are any fractures in the bones.
You might have low levels of a vitamin B12 deficiency after radiotherapy to the pelvis (the area between your hip bones). This is called a vitamin B12 deficiency.
Radiotherapy can stop your digestive system taking in (absorbing) vitamin B12 from the food you eat. This is called malabsorption. This means you can have a B12 deficiency even if you eat a balanced diet.
A B12 deficiency can be a cause of anaemia. This can lead to a feeling of weakness, constipation or diarrhoea and numbness and tingling.
It’s important that you go to your doctor if you’re experiencing these symptoms so that they can help you.
Talk to your doctor or specialist nurse if you have side effects. They will be able to help you and find ways of controlling the effects.